advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Quetta, Pakistan:

I am a mother of three children. My oldest, a boy, if fine, but my daughter was diagnosed with diabetes when she was three and a half. I am not able to control her readings. Now 7, I give her 12 units of Humulin 70/30 in the morning and six in the evening. Her morning blood sugars are over 250 mg/dl [13.9 mmol/L] and her evening blood sugars are over 450 mg/dl [25.0 mmol/L]. How should I adjust her blood sugars?

Secondly, my three-year-old was just diagnosed with diabetes three days ago. The doctor suggested insulin, but I just am not ready to start giving it to him. For the past two days, his morning blood sugars have been over 250 mg/dl [13.9 mmol/L] and his evening blood sugars have been over 570 mg/dl [31.7 mmol/L]. What should I do?

Answer:

Insulin is immediately needed for a preschool-aged child with such very very high blood glucose levels. This will prevent DKA, diabetic ketoacidosis and prevent his dying of dehydration. It is sad when one child gets diabetes and even sadder when more than one in a family gets diabetes. It is important to give insulin because insulin will save this child's life.

For treatment, most modern treatment does not use prefixed combinations like 70/30 since very little adjustment on a day to day basis can be possible. If this is the only insulin affordable or available, then, of course, it can be used but limitations needs to be learned by frequent daily blood glucose testing. It is important to discuss possible options with your diabetes medical staff. A better option would be Regular and NPH prebreakfast, Regular alone presupper and NPH alone at bedtime for instance if only regular and NPH insulin is available. More modern human analogs, Humalog, NovoLog and Apidra work better than Regular insulin because they are faster and also produce less hypoglycemia - but they are significantly more expensive. The same can be said for using Analogs like Lantus or Levemir for basal insulin effects instead of NPH. Any insulin can be used but must be based on blood glucose results to balance food and activity. If you go to the CDIC website there is a teaching manual that is free of charge and available for anyone to review. It is designed for parts of the world where health care limits are still present and important since they cause restrictions. Make sure your review options. Also, Type 1 Diabetes in Children, Adolescents, and Adults by Ragnar Hanas has excellent options and teaching tools.

SB

DTQ-20140322214030
Original posting 11 May 2014
Posted to Insulin and Daily Care

  
advertisement


                 
  Back to Ask the Diabetes Team Return to Top

Last Updated: Wednesday May 28, 2014 18:41:59
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.